Alert archive / Delaware / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 154, NWS Philadelphia/Mount Holly

October 14, 2003Kent County, Delaware

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Oct 14, 2003, 11:08 PM EDT for Kent County, Delaware. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 14, 2003, 11:08 PM EDT (03:08 UTC)
Expired
Oct 15, 2003, 12:00 AM EDT
In force
52 min
Issued by
NWS Philadelphia/Mount Holly
Area
Whole counties

County Kent County, DE

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 3.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2003-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2003-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPHI 150308
SVRPHI
DEC001-150400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1107 PM EDT TUE OCT 14 2003

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KENT COUNTY IN CENTRAL DELAWARE.

* UNTIL MIDNIGHT EDT.

* AT 1101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS... 9 MILES SOUTHWEST OF HARTLY...MOVING EAST
  AT 40 MPH.

DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
REMEMBER...SEVERE THUNDERSTORMS CAN SOMETIMES PRODUCE TORNADOES WITH 
LITTLE OR NO ADVANCE WARNING.

$$
LAT...LON 3920 7574 3906 7572 3909 7543 3928 7547

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 4:50 PM EDT, 6 hours 18 minutes earlier.

Area forecast discussion, Oct 14, 4:50 PM EDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
450 PM EDT TUE OCT 14 2003

LITTLE HAS CHANGED FROM RUN TO RUN...AND SO WILL NOT REPEAT A
DETAILED ANALYSIS OF MODEL INDICATIONS. WILL SAY THAT THERE ARE
STRONG DYNAMICS...GOOD MOISTURE AND ENERGY INTO SYSTEM AND STRONG
SHEAR AT SURFACE. QUESTION CONTINUES TO BE THERMODYNAMICS.
CONVECTION TO WEST HAS REMAINED WELL BELOW SEVERE CRITERIA AND
CLOUDS AND SOME LIGHT RAIN AHEAD OF IT HAVE DAMPENED
THERMODYNAMICS...BUT BEST DYNAMICS ARE YET TO COME. ETA BUFKIT FOR
THE PHL AREA SHOWS WEAK CAPES...AROUND 200 J/KG...BUT NO CONVECTIVE
INHIBITION OVERNIGHT. SPC HAS TAKEN ALL OF OUR FORECAST AREA OUT OF
SLIGHT RISK...BUT WITH VERY STRONG DYNAMICS AND SHEAR AND SOME WEAK
CAPE WITH NO LID PROGGED BY ETA WE RESPECTFULLY HESITATE TO DROP
MENTION OF ANY LOW TOPPED FORCED CONVECTION GENERATING LOCALIZED
DAMAGING WINDS AT THE SFC. WE WILL FRESHEN OUR SVR WX OUTLOOK FOR
TONIGHT...CONCENTRATING MAINLY BUT NOT EXCLUSIVELY OVER THE SRN PART
OF THE FA. IF WE ERR...AT LEAST IT IS ON THE SIDE OF CAUTION.

FOR TOMORROW...HIGH WIND DECISION TREE SUGGESTS A WIND ADVISORY IS
IN ORDER...AND SO WE ISSUED ONE OVER THE ENTIRE AREA. MODELS SUGGEST
A SLIGHTLY STIFFER WIND IN THE NRN ZONES. THEN NO SIGNIFICANT
CHANGES TO ONGOING FORECAST. THE SATURDAY SYSTEM MAY SOON WARRANT
MORE ATTENTION.

GALES ARE UP ALONG COAST. MARINE FORECASTER LOOKED AT THE
POSSIBILITY OF BLOWOUT TIDES...BUT FELT THAT SINCE WE ARE IN THE LOW
OSCILLATION PHASE OF THE TIDE CYCLE THEY WOULD NOT OCCUR.

FCSTID = 45

MPO   48  54  37  53 / 100  30  10  10
ABE   52  61  41  59 / 100  20  10  10
RDG   52  61  41  59 / 100  20  10  10
PHL   56  64  45  63 / 100  10  10  10
12N   52  60  40  58 / 100  30  10  10
SMQ   54  62  42  61 / 100  20  10  10
TTN   55  63  43  61 / 100  20  10  10
MIV   55  64  42  63 / 100  10  10  10
ACY   56  65  51  64 / 100  10  10  10
ILG   55  63  44  63 / 100  10  10  10
DOV   56  66  44  63 / 100  10  10  10
GED   56  67  44  64 / 100  10  10  10
ESN   56  67  45  63 / 100  10  10  10

.PHI...
DE...WIND ADVISORY FOR WEDNESDAY AND EARLY WEDNESDAY EVENING FOR
     DEZ001>003.
     GALE WARNING FOR DEZ004.

MD...WIND ADVISORY FOR WEDNESDAY AND EARLY WEDNESDAY EVENING FOR
     MDZ008-012-015-019-020.

NJ...WIND ADVISORY FOR WEDNESDAY AND EARLY WEDNESDAY EVENING FOR
     NJZ001-007>010-012>013-015>023.
     GALE WARNING FOR NJZ014-024>026.

PA...WIND ADVISORY FOR WEDNESDAY AND EARLY WEDNESDAY EVENING FOR
     PAZ054>055-060>062-067>071.

MARINE...GALE WARNING FOR ANZ430-431-450>455.

NYY
Hazardous weather outlook, Oct 14, 5:17 AM EDT, 17 hours 51 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-151300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
517 AM EDT TUE OCT 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THIS EVENING ON
FOR THE EASTERN SHORE OF MARYLAND...DELAWARE AND SOUTHERN NEW
JERSEY.

.DAYS TWO THROUGH SEVEN...

THERE IS THE POTENTIAL FOR DAMAGING WINDS AND HEAVY RAIN TONIGHT
ACROSS THE ENTIRE REGION. GALE WARNINGS ARE IN EFFECT FOR THE ENTIRE
NEW JERSEY AND DELAWARE COASTS INCLUDING THE DELAWARE BAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

EBERWINE

In the hours before

Special weather statement, Oct 14, 10:30 PM EDT, 38 minutes before
DEZ001>004-MDZ008-012-015-019-020-150430-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1030 PM EDT TUE OCT 14 2003

AT 1020 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS ON THE WESTERN SHORE OF THE
CHESAPEAKE BAY MOVING RAPIDLY EAST. THIS LINE OF SHOWERS AND
THUNDERSTORMS IS CAPABLE OF PRODUCING WINDS BETWEEN 50 AND 60 MPH AS
IT MOVES ONTO THE UPPER EASTERN SHORE OF MARYLAND AND INTO DELAWARE.

DAMAGING WINDS ARE LIKELY WITH THESE STORMS. THIS WIND GUST WILL
LIKELY DOWN SOME TREES AND KNOCK OUT POWER TO SOME CUSTOMERS.

JJM

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 11:16 PM EDTSevere Thunderstorm WarningPHISussex44 min
Oct 15, 12:02 AM EDTSevere Thunderstorm WarningPHISussex28 min

Nearby

Severe Thunderstorm Warnings in Delaware, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.